Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 20, NWS Corpus Christi, TX

August 23, 2008Webb County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Aug 23, 2008, 1:57 PM CDT for Webb County, Texas. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2008, 1:57 PM CDT (18:57 UTC)
Expired
Aug 23, 2008, 3:30 PM CDT
In force
93 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 191 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1884 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 231857
FFWCRP
TXC479-232030-
/O.NEW.KCRP.FF.W.0020.080823T1857Z-080823T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
157 PM CDT SAT AUG 23 2008

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WEBB COUNTY IN SOUTH TEXAS

* UNTIL 330 PM CDT

* AT 151 PM CDT...THE PUBLIC REPORTED THAT EXCESSIVE RAINFALL WAS
  PRODUCING FLOODING ACROSS THE WARNED AREA.

* EXCESSIVE RAINFALL WAS CAUSING FLOODING IN THE CITY OF LAREDO AND  
  ALONG HIGHWAY 83 SOUTH OF LAREDO.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 2747 9951 2749 9950 2750 9951 2763 9952
      2764 9918 2727 9905 2726 9934 2730 9938
      2726 9946 2726 9950

$$

87

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 11:02 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 23, 11:02 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1102 AM CDT SAT AUG 23 2008

.DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO COMBINE
WITH COPIOUS MSTR/INSTABILITY TO GENERATE ADDITIONAL CONVECTION
THIS AFTN. WL RETAIN THE CURRENT POPS...WITH CATEGORICAL POPS OVR
PORTIONS OF THE FAR WEST. WIDESPREAD FLOODING REMAINS PSBL DRG
OCCASIONAL CONVECTIVE ACTIVITY AND BASED ON FFG. THUS WL RETAIN
THE FFA. SEAS/WIND WL REMAIN WELL BELOW THE SCEC CATEGORY.

&&

.PREV DISCUSSION... /ISSUED 648 AM CDT SAT AUG 23 2008/

DISCUSSION...SEE AVIATION SECTION.

AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE ON THE
INCREASE OVER THE BRUSH COUNTRY EARLY THIS MORNING. EXPECT
ACTIVITY TO INCREASE IN COVERAGE AND INTENSITY THIS MORNING.
IFR CEILINGS CURRENTLY OVER THE BRUSH COUNTRY WILL LIFT INTO
LOW MVFR RANGE LATER THIS MORNING...BUT IFR CIGS/LIFR VSBYS
ARE EXPECTED WITHIN THE STRONG THUNDERSTORMS WITH HEAVY RAIN.
WILL SHOW GRADUAL IMPROVEMENT AROUND LAREDO BY THIS EVENING
BUT SCATTERED SHOWERS/T-STORMS WILL REMAIN POSSIBLE LEADING
TO MVFR CIGS/VSBYS.

RANGE OF CONDITIONS EXIST OVER THE COASTAL PLAINS EARLY THIS
MORNING FROM VFR ACROSS PORTIONS OF THE SOUTHERN COASTAL
BEND...TO MVFR OVER THE MID COAST REGION WITH FOG/STRATUS...TO
LIFR IN FOG AROUND BEEVILLE. EXPECT MVFR CONDITIONS WILL BE
PREVALENT THROUGH THE MORNING HOURS ACROSS THE COASTAL BEND WITH
SPORADIC IFR CONDITIONS UNTIL AROUND 15Z. WITH A LITTLE BIT OF
HEATING...EXPECT SCATTERED PRECIPITATION TO DEVELOP WITH IFR VSBYS
WITHIN STORMS WITH HEAVY RAIN. SOME DRIER AIR OVER THE NORTHWEST
GULF OF MEXICO IS EXPECTED TO FILTER INTO THE COASTAL BEND BY LATE
THIS AFTERNOON WITH VFR CONDTIONS EXPECTED INTO THE OVERNIGHT
HOURS. WITH LIGHT WINDS...EXPECT FOG TO FORM OVER INLAND COASTAL
PLAINS PROVIDING MVFR VSBYS.

PREV DISCUSSION... /ISSUED 433 AM CDT SAT AUG 23 2008/

SHORT TERM (TODAY THROUGH SUNDAY)...WATER VAPOR IMAGERY SHOWS
THE UPPER LOW TO THE WEST OF THE BIG BEND WITH MAYBE A SLOW
DRIFT TO THE EAST. PREFER THE UKMET/ECMWF/GFS HANDLING OF THE
UPPER LOW MOVING IT SLOWLY INTO THE BIG BEND TONIGHT...NAM
WEAKENS THE UPPER CIRCULATION TOO QUICKLY. THIS WILL MAINTAIN
A DIVERGENT UPPER FLOW PATTERN OVER NORTHEAST MEXICO INTO THE
BRUSH COUNTRY OF SOUTH TEXAS. THESE PREFERRED MODELS ALSO
KEEP A MID LEVEL VORTICITY MAX NEAR THIS REGION THROUGH TONIGHT.
ALL OF THE MODELS CONTINUE TO SHOW A MODESTLY STRONG LOW LEVEL
SOUTHEASTERLY FLOW TODAY INTO THE RIO GRANDE REGION. COPIOUS
AMOUNTS OF MOISTURE WILL BE AVAILABLE WITH PRECIPITABLE WATER
VALUES AROUND 2.4 INCHES OVER THE BRUSH COUNTRY. WILL CONTINUE THE
FLOOD WATCH FOR THE WESTERN 2 COUNTIES WHERE VERY HEAVY RAINFALL
OCCURRED YESTERDAY AND POTENTIAL FOR MORE EXISTS TODAY AND WILL
CHANGED THE BEGIN TIME FOR THE WATCH TO 7 AM AS STRONG CONVECTIVE
ACTIVITY HAS ALREADY FORMED TO THE SOUTHWEST OF ZAPATA EARLY THIS
MORNING.

MOISTURE WILL REMAIN ADEQUATE FURTHER TO THE EAST ALSO FOR
PORTIONS OF TODAY. THERE WERE SCATTERED SHOWERS/ISOLATED
THUNDERSTORMS EARLIER OVER THE CENTRAL COASTAL BEND POSSIBLY NEAR
A WEAK LEFTOVER BOUNDARY. NAM/GFS SHOW GOOD LOW LEVEL MOISTURE
CONVERGENCE ALONG THE COAST EARLY THIS MORNING THAT WILL SHIFT
INLAND. EXPECT SCATTERED CONVECTION THAT COULD PRODUCE HEAVY RAIN
AGAIN FOR THE COASTAL BEND TODAY. BUT IT DOES APPEAR THAT SOME
DRIER AIR OVER THE NORTHWEST GULF OF MEXICO...BETWEEN THE SYSTEM
AFFECTING SOUTH TEXAS NOW AND TROPICAL STORM FAY OVER THE
NORTHEAST GULF OF MEXICO...WILL WORK ITS WAY INTO THE COASTAL
WATERS LATER THIS AFTERNOON AND DIMINISH RAIN CHANCES TO ONLY
SLIGHT CHANCE. THIS DRIER AIR WILL MOVE INTO THE COASTAL BEND BY
TONIGHT AND WILL ONLY SHOW SLIGHT CHANCE POPS FOR THIS AREA.

OFFSHORE FLOW WILL DEVELOP LATE TONIGHT WITH NORTH-NORTHEAST
SURFACE WINDS EXPECTED ON SUNDAY. MOISTURE AND A WEAK SHORT WAVE
TROUGH ROTATING AROUND THE WESTERN PERIPHERY OF TROPICAL STORM
FAY WILL PROVIDE A CHANCE OF DIURNAL CONVECTION OVER THE COASTAL
PLAINS MOVING SOUTHWEST INTO PORTIONS OF THE RIO GRANDE PLAINS
BY SUNDAY AFTERNOON. WITH NORTH-NORTHEAST DOWNSLOPE FLOW...THE
TEMPERATURES ARE EXPECTED TO REBOUND INTO THE LOWER TO MID 90S
SUNDAY.

LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...A DRYING TREND IS
FORECASTED IN THE FIRST HALF OF THE LONG TERM...FOLLOWED BY ANOTHER
POSSIBLE WET SPELL DURING THE LATTER HALF OF THE LONG TERM.

DRIER AIR WILL WORK IN FROM THE NORTHEAST...WHILE THE MID AND UPPER
WEAKNESS CONTINUES TO WEAKEN AND BACK OFF FURTHER WEST INTO MEXICO.
LOWER POPS...IN THE SLIGHT CHANCE TO LOW END CHANCE CATEGORY...WILL
BE LIMITED TO MAINLY THE SOUTHWEST HALF OF THE CWA SUNDAY NIGHT AND
MONDAY. MARGINAL MOISTURE AND WEAK SEA-BREEZE CONVERGENCE COLLIDING
WITH A WEAK OFFSHORE FLOW ON TUESDAY COULD RESULT IN STRAY TO
ISOLATED SHOWERS. HAVE RETAINED 20 POPS ACROSS THE ENTIRE AREA
FOR TUESDAY...BUT THIS MAY EVEN BE A LITTLE HIGH.

WEDNESDAY THROUGH FRIDAY LOOKS TO BE SHAPING UP WET...AS BOTH THE
GFS AND ECMWF ARE INDICATING A SIMILAR MID/UPPER LEVEL LOW PATTERN
THAT WE CURRENTLY HAVE DEVELOPING NEAR THE RIO GRANDE OR OVER SOUTH
TEXAS. VERY HIGH MOISTURE WILL ALSO SURGE BACK NORTH INTO THE ENTIRE
AREA...WITH PWS FORECASTED BACK IN THE 2.25 RANGE. MAY EVEN BE A
NOCTURNAL EVENT EITHER WEDNESDAY NIGHT OR THURSDAY NIGHT (POSSIBLY
BOTH) ACROSS THE WESTERN HALF OF THE AREA. HAVE RAISED POPS ANOTHER
10-20% FROM PREVIOUS PACKAGE DURING THE WEDNESDAY THROUGH FRIDAY
TIME FRAME...AND LOWERED AFTERNOON HIGHS. WILL NOT BE SURPRISED TO
SEE GUIDANCE POPS IN THE LIKELY CATEGORY IN THE NEXT RUN OR TWO FOR
THURSDAY AND FRIDAY...SO AN UPWARD TREND IN OUR FORECAST POPS DURING
THIS TIME FRAME IS EXPECTED OVER THE NEXT COUPLE OF DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    89  75  93  73  93  /  50  20  40  20  20
VICTORIA          92  74  94  72  96  /  40  20  40  10  10
LAREDO            87  76  93  77  95  /  90  60  40  40  30
ALICE             89  74  94  73  94  /  60  30  40  30  20
ROCKPORT          88  76  92  76  93  /  40  20  30  20  10
COTULLA           87  73  93  73  95  /  70  50  40  30  20
KINGSVILLE        89  74  94  73  93  /  50  20  40  20  20
NAVY CORPUS       87  77  91  76  91  /  50  20  30  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LA SALLE...WEBB.

GM...NONE.

&&

WC/87...SHORT TERM
Hazardous weather outlook, Aug 23, 4:41 AM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
441 AM CDT SAT AUG 23 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-232200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
441 AM CDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF
THE BRUSH COUNTRY TODAY INTO THIS EVENING. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME. A
FLOOD WATCH IS IN EFFECT FOR THE WESTERN BRUSH COUNTRY THROUGH
THIS AFTERNOON. HEAVY RAINFALL COULD LEAD TO FLOODING OF LOW LYING
AREAS...RIVERS AND CREEKS. RAIN AMOUNTS OF 2 TO 3 INCHES ARE
EXPECTED WITH ISOLATED AMOUNTS OF 5 INCHES POSSIBLE. FREQUENT
LIGHTNING AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE COASTAL
BEND TODAY. HEAVY RAINFALL FROM THESES STORMS COULD PRODUCE RAIN
AMOUNTS OF 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED PRECIPITATION WILL BE POSSIBLE SUNDAY ACROSS ALL OF SOUTH
TEXAS AND MONDAY ACROSS THE RIO GRANDE PLAINS. AN ADDITIONAL 1/2 TO
1 INCH OF RAINFALL WILL BE POSSIBLE DURING THIS TIME ACROSS SOUTH
TEXAS...WITH LOCALLY HIGHER AMOUNTS OF 1 TO 2 INCHES.

DRIER CONDITIONS WILL OCCUR TUESDAY. PRECIPITATION CHANCES WILL
INCREASE WEDNESDAY THROUGH FRIDAY ACROSS SOUTH TEXAS AS ANOTHER
UPPER LEVEL DISTURBANCE INTERACTS WITH RETURNING TROPICAL MOISTURE.
THE POTENTIAL FOR HEAVY RAINFALL AND ADDITIONAL LOCALIZED FLOODING
WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY ACROSS SOUTH TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

TMT/JR

In the hours before

Special weather statement, Aug 23, 1:36 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
136 PM CDT SAT AUG 23 2008

TXZ233-231930-
GOLIAD-
136 PM CDT SAT AUG 23 2008

...A FUNNEL CLOUD WAS SPOTTED OVER GOLIAD COUNTY...

AT 136 PM CDT...THE PUBLIC REPORTED A FUNNEL CLOUD OVER GOLIAD
COUNTY OVER FARM-TO-MARKET ROAD 622...NORTHEAST OF GOLIAD. THIS
FUNNEL WAS ASSOCIATED WITH A THUNDERSTORM 10 MILES WEST OF
FANNIN...OR OVER GOLIAD...MOVING NORTHWEST AT 14 MPH.

IF YOU LIVE IN THE PATH OF THIS STORM...YOU SHOULD BE PREPARED TO
SEEK SHELTER IF THE FUNNEL CLOUD REACHES THE GROUND.

87

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:11 PM CDTFlood WatchCRPLa Salle, Webb19 hr
Aug 23, 7:21 AM CDTFlash Flood WarningCRPWebb114 min
Aug 23, 10:02 AM CDTAreal Flood AdvisoryCRPWebb118 min
Aug 23, 11:51 AM CDTFlash Flood WarningCRPWebb54 min
Aug 23, 2:15 PM CDTFlash Flood WarningCRPLa Salle90 min
Aug 23, 2:56 PM CDTFlash Flood WarningCRPDuval79 min
Aug 23, 3:22 PM CDTSevere Thunderstorm WarningCRPSan Patricio33 min
Aug 23, 4:00 PM CDTFlash Flood WarningCRPSan Patricio90 min
Aug 23, 5:09 PM CDTFlood WatchCRPLa Salle, Webb17 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.